On the well-posedness of equations for smoothed phase space distribution functions and irreversibility in classical statistical mechanics

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

We obtain an exact equation for a smoothed phase space distribution function for a system of N non-relativistic particles of unit mass obeying Hamiltonian dynamics. We show that this equation is well posed in only one time direction in the sense of the continuous dependence of the solution on the initial data. We interpret the ill-posedness of this equation in the backward time direction as the manifestation of irreversibility of the observable statistical quantities for systems obeying time-reversible dynamical laws.

Original languageEnglish (US)
Pages (from-to)4641-4651
Number of pages11
JournalJournal of Physics A: Mathematical and General
Volume34
Issue number22
DOIs
StatePublished - Jun 8 2001

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'On the well-posedness of equations for smoothed phase space distribution functions and irreversibility in classical statistical mechanics'. Together they form a unique fingerprint.

Cite this